Neuroscience Discussion Assignment Question
Patient evaluation on intake • AB a 31-year-old man with a chief complaint of anxiety of “different types” • Patient states that he “has been successful in graduate school, has financial worries, but states that he worries and is tense most of the time”
Psychiatric history • Has been anxious for many years, mostly since college and now graduate school • Working part-time and going to school part-time and feels “torn in many directions” • Generally is tense, restless, irritable, and worries about things even outside school and work – When legitimate stressors diminish, the anxiety lowers, but is still present and discouraging • This causes him to be argumentative and temperamental most of the time • He says he is active and likes to stay busy all of the time, but he wonders if “he is doing too much, as he has no time for all of the things” he wants to do
Social and personal history • Graduated high school, college, and is enrolled in a graduate-level training program for family counseling • Gainfully employed now in a clinical setting • Married and without children • Does not use drugs or alcohol
Family history • Father has AUD • Distant family members have probable bipolar disorder
Medication history • There was serendipitous anxiety relief when his PCP placed him on hydroxyzine (Vistaril) 50 mg/d for an allergic skin reaction – This helped to “calm him down” but was only temporary • Has taken the SSRI paroxetine (Paxil) 40 mg/d but had a difficult time balancing its anxiolytic effects and its sexual side effects – Felt that he was less anxious at these higher doses of this SSRI, but this was too problematic from a tolerability point of view – Next changed to the slow-release preparation at a lower dose (paroxetine-CR 25 mg/d), which better balanced efficacy and tolerability • Next, he responded to a radio advertisement for an anxiety research study and he was placed on an SGRI antiepileptic, tiagabine (Gabitril), as an augmentation strategy, which he found moderately beneficial at a dose of 12 mg/d
Psychotherapy history • Patient has seen a few psychotherapists for both supportive psychotherapy and PDP • He reports having psychological issues regarding his father, who was abusive and an alcoholic – Psychotherapy has been very helpful – There is no DSM-5 evidence of PTSD despite this history
Patient evaluation on initial visit • Patient suffers from chronic GAD symptoms that fluctuate over time • Clear stress-based, adjustment disorder-driven causes of anxiety are superimposed over a baseline of persistent GAD symptoms • Despite these symptoms, he is coping fairly well at work and in relationships • Has been compliant with medication management, but has somewhat fragmented care in that he was seeing different providers who were monitoring his individual medications separately • Does not appear to be at risk for any suicidal attempts • Experiences minor sexual side effects and fatigue from his current. Experiences minor sexual side effects and fatigue from his current medications.
Current medications • Hydroxyzine (Vistaril) 50 mg/d (antihistamine anxiolytic) • Paroxetine (Paxil-CR) 25 mg/d (SSRI) • Tiagabine (Gabitril) 12 mg/d (SGRI).
Attending physician’s mental notes: initial evaluation • This patient has chronic GAD without many comorbidities • His GAD exacerbations are often triggered by social stressors • He is motivated, bright, and compliant • His medication regimen is interesting, and even though it was provided by three different clinicians, it makes rational sense – First, the paroxetine-CR was causing side effects at higher doses, thus augmenting with other agents while keeping paroxetine-CR at a low therapeutic dose makes clinical sense – Second, hydroxyzine (Vistaril/Atarax) was being used as an antiallergy medication, but it is approved as an antihistaminergic anxiolytic – Third, tiagabine (Gabitril) is an anti-epilepsy medication that has failed monotherapy trials in GAD and PTSD, but has some supportive data as an augmentation strategy for TRA when combined with SSRIs ◦ It is a GAT1 GABA reuptake inhibitor that functions to increase endogenous synaptic GABA levels ◦ Idiosyncratically, this may cause seizures in non-epileptics who are prescribed this medication in off-label situations – Fourth, this regimen facilitates serotonin by blocking the SERT, or reuptake pump, antagonizes histamine activity at the H1 receptor, and facilitates GABA by blocking GAT1 transporters ◦ All of these mechanisms are complementary, do not overlap in pharmacodynamic redundancy, and look to manipulate neural pathways involved in the etiology of anxiety. The combination the patient presents with is a good one, covering many mechanisms of action that are individual, yet complementary • There is a significant family history of addiction, so avoiding BZs makes sense • He has room to increase any one of his three current medications, but this will likely exacerbate his sexual and fatigue-based side effects further, which the patient will not appreciate
Stahl, S. M. (2013). Stahl’s essential psychopharmacology: Neuroscientific basis and practical applications (4th ed.). New York, NY: Cambridge University Press.
Stahl, S. M., & Mignon, L. (2012). Stahl’s illustrated attention deficit hyperactivity disorder. New York, NY: Cambridge University Press.
Stahl, S. M. (2014b). The prescriber’s guide (5th ed.). New York, NY: Cambridge University Press.
Assignment. Please address each question with subheading
· List five questions you might ask the patient if he or she were in your office. Provide a rationale for why you might ask these questions.
· Identify people in the patient’s life you would need to speak to or get feedback from to further assess the patient’s situation. Include specific questions you might ask these people and why.
· Explain what physical exams and diagnostic tests would be appropriate for the patient and how the results would be used.
· List five differential diagnoses for the patient. Identify the one that you think is most likely and explain why.
· List two pharmacologic agents and their dosing that would be appropriate for the patient’s. ADHD therapy based on pharmacokinetics and pharmacodynamics. From a mechanism of action perspective, provide a rationale for why you might choose one agent over the other.
· indicate any therapeutic changes that you might make based on the data provided.
· Explain “lessons learned” from this case study, including how you might apply this case to your own practice when providing care to patients with similar clinical presentations.